Alert archive / Hawaii / Wind Advisories in 2016

Wind Advisory 26, NWS Honolulu, HI

November 16, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 16, 2016, 3:35 PM HST for Hawaii County, Hawaii. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2016, 3:35 PM HST (01:35 UTC)
Expired
Nov 17, 2016, 1:40 PM HST
In force
22 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2016-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2016-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-387 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWHW70 PHFO 170135
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST WED NOV 16 2016

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

HIZ028-171445-
/O.NEW.PHFO.WI.Y.0026.161117T0135Z-161118T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
335 PM HST WED NOV 16 2016

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. 

* TIMING...THROUGH 6 PM HST THURSDAY.

* WINDS...EAST WINDS 30 TO 45 MPH WITH GUSTS TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED
TO DRIVE WITH EXTREME CAUTION.

&&

$$

BURKE
2 follow-up statements
034 
WWHW70 PHFO 171322
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
322 AM HST THU NOV 17 2016

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

HIZ028-180230-
/O.CON.PHFO.WI.Y.0026.000000T0000Z-161118T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
322 AM HST THU NOV 17 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...THROUGH 6 PM HST TODAY.

* WINDS...EAST WINDS 30 TO 45 MPH WITH GUSTS TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED
TO DRIVE WITH EXTREME CAUTION.

&&

$$

MORRISON
707 
WWHW70 PHFO 172340
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
140 PM HST THU NOV 17 2016

HIZ028-180045-
/O.CAN.PHFO.WI.Y.0026.000000T0000Z-161118T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
140 PM HST THU NOV 17 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY.

WINDS AT THE SUMMITS HAVE DECREASED BELOW ADVISORY LEVELS. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 16, 3:35 PM HST, 0 minutes earlier.

Area forecast discussion, Nov 16, 3:35 PM HST, 0 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
335 PM HST Wed Nov 16 2016

.SYNOPSIS...
A trade wind weather pattern can be expected through the
remainder of the week and on through the weekend thanks to high
pressure far north of the area. Clouds and passing showers will
favor windward and mountain areas. An old frontal boundary is
expected to move across the area over the weekend with an uptick
in shower activity expected.

&&

.DISCUSSION...
Areas of high pressure will be passing by from west to east far
to the north of the state over the next several days. This will
provide for moderate to locally breezy trade winds across the area
for the remainder of the week and on through the weekend. Winds
over The Big Island summits are blowing at advisory levels thus a
Wind Advisory has been issued through the day Thursday for those
areas.

The airmass over the area remains rather stable as indicated by
this afternoons soundings showing a strong subsidence inversion
near 7000 feet over the area. Satellite and radar imagery is
showing some clouds and showers moving westward in the trades.
this is mainly causing for a few passing showers over windward and
mauka areas. Models indicate that this stable airmass will remain
in place over the next several days.

An uptick in shower activity, mainly for windward and mauka
areas, is forecast to occur over the weekend. This is the result
of an old frontal boundary getting caught up in the trade wind
flow and moving into the islands from the east. The trade winds
will also be sufficiently strong enough to blow some brief passing
showers over to leeward areas at times.

A trade wind weather pattern is expected to continue into early
next week as high pressure remains north of the area. Shower
activity will continue to favor windward and mauka areas and will
be highly dependent on incoming moisture availability.

&&

.AVIATION...
A series of high pressure systems across the north Pacific will
continue to drive northeasterly trade winds across the terminals
through the TAF period. This will allow for VFR conditions to
prevail mostly across the terminals. CIMSS MIMIC precipitable
water values support drier air pushing across the terminals
overnight. This will keep trade wind showers isolated overnight
for windward and mountain locations.

AIRMET TANGO remains in place for the potential of moderate low-
level mechanical turbulence south through west of the higher
terrain of the Hawaiian Islands. The potential for turbulence
there is anticipated to continue through tonight.

&&

.MARINE...
Small Craft Advisory /SCA/ for winds will remain posted for the
typically windier areas around the Big Island and Maui County.
Winds are forecast to bump up slightly starting Friday as a new
high builds north of the area. The SCA will likely expand over
most of the coastal waters at this time.

The current north-northwest swell will continue to lower through
Thursday. Windward Big Island waters have been included in the
SCA for seas, in additions to the Kaiwi Channel and windward Maui
and Oahu waters, as the swell subsides. This will remain posted
through early tomorrow morning.

A new moderate north-northwest swell is expected to arrive
Thursday night and peak Friday before lowering into the weekend.
Advisory level surf should be expected during the peak of this
swell. A series of small northwest swells is then expected through
the following week. Elevated trade winds will keep choppy surf
along east facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST Thursday for Big Island Summits.

Small Craft Advisory until 6 PM HST Friday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 AM HST Thursday for Oahu Windward
Waters-Kaiwi Channel-Maui County Windward Waters-Big Island
Windward Waters.

&&

Synopsis/Discussion...Burke
Aviation...Woodrum
Marine...Eaton

Nearby

Wind Advisories in Hawaii, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.